Alert archive / New York / Wind Chill Advisories in 2019

Wind Chill Advisory 4, NWS Albany, NY

January 31, 201912 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this wind chill advisory at Jan 31, 2019, 1:07 PM EST for 12 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 1:07 PM EST (18:07 UTC)
Expired
Feb 1, 2019, 9:44 AM EST
In force
21 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 45 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 31, 12:48 PM EST, 19 minutes earlier.

Area forecast discussion, Jan 31, 12:48 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1248 PM EST Thu Jan 31 2019

.SYNOPSIS...
Dangerously cold wind chills will remain in place into Friday
morning, with frigid temperatures persisting through Friday
night. Despite the continued cold, the weather should remain dry
for most outside of some lake effect snow in the western
Adirondacks. Temperatures look to moderate for the latter half
of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winter Storm Warning for Northern Herkimer county, Winter
Weather Advisory for Hamilton county for lake effect snow
through 7 AM Friday...

Wind Chill Advisory now in effect for the western and southern
Adirondacks Mohawk and Schoharie Valleys, Helderbergs, Lake
George Saratoga region, eastern Catskills, northern and central
Taconics, southern Green Mountains, Berkshires, and northern
Litchfield Hills through 11 AM Friday...

As of 1235 PM EST...Will allow current Wind Chill Warning to
expire at 1 PM, however we will convert to a Wind Chill Advisory
and extend through 11 AM Friday for most of the region (outside
of the Capital District, mid Hudson Valley and southern
Litchfield CT).

Mostly sunny/partly cloudy skies in place across much of the
area south of the Adirondacks, but still dealing with frigid
temperatures and a persistent W-SW breeze. Highs this afternoon
will only range from around zero across portions of the
western/southern Adirondacks, higher terrain of the southern
Vermont and eastern Catskills to 10 to 15 degrees in the
immediate Hudson River Valley from Poughkeepsie into the
southern reaches of the Capital District. Wind Chill values will
remain very cold through the daylight hours, with zero to -10 in
valley locations, and -10 to -25 in the higher terrain.

Lake Effect snow has had a difficult time extending eastward
into northern Herkimer/Hamilton counties this morning into early
afternoon. Heaviest snow based on radar is across the Tug Hill,
but webcams showing at least light snow into northern Herkimer
so radar beam is overshooting some of the snow. While the
heaviest band will remain west of our area, we are expecting
some steadier light to moderate snow to move back into northern
Herkimer county and extreme northern Hamilton counties this
afternoon into early evening based on latest HRRR, NAMNest and
HREF, generally from around Route 28 northward. Also local
inland extent tool indicating increasing values during this
time. Therefore no changes to headlines for the lake effect
snows at this time, although snow totals have been lowered
from previous forecasts.

Temperatures will once again plummet below zero tonight with
values ranging from 0 degrees to 10 below. Wind chill advisories
will likely be needed across the higher terrain with winds
persisting a bit longer than in the valleys, where winds should
dampen considerably.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
On Friday, most of the area will be dry except for a few
leftover lake effect snow showers across the far western
Adirondacks and Mohawk Valley. Otherwise, it will be another
cold day with highs expected to be around 10-20 degrees. Winds
will be noticeably lighter though, making it not feel as
bitterly cold as Thursday. A weak disturbance approaching from
the upper Great Lakes may bring some snow showers to parts of
the western Adirondacks Friday night into Saturday, but most of
the area will remain cold and dry.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended period will feature a return to milder temperatures as
upper level heights build over the eastern portion of the CONUS.

A warm front will be heading towards the area for Sunday into Sunday
night.  At the start of Sunday, high pressure will be located just
north of the area over Quebec with the boundary southwest of the
region over the upper Ohio Valley, keeping our area dry for the
start of the day.  However, this boundary will be lifting northeast
through the day.  Warm advection will be ongoing, thanks to a low-
level jet of 30-35 kts.  Some light precip looks to develop across
western NY and lift towards the Mohawk Valley and Adirondacks for
late Sunday into Sunday night. Initially, this precip may be light
snow but it could mix with sleet and freezing rain as temps aloft
warm.  It's still unclear on the just far south/east this precip
will get, so will taper POPs off for southern areas.  Daytime highs
on Sunday will be in the 30s.  Overnight temps may fall slightly in
the evening, but will probably hold steady in the upper 20s to low
30s for Sunday night.

Mainly dry weather is expected Monday, as our area will be in the
wake of the warm front, but remain downstream of the approaching
cold front over the Great Lakes, as a strong area of low pressure
lifts across the Upper Midwest. A strong southerly flow will allow
for milder temps on Monday, although it will probably remain fairly
cloudy through the day with highs in the 40s.

The storm's cold front will finally start to approach for Monday
night into Tuesday, although the exact timing is still somewhat
uncertain.  Temps probably won't fall too much for Monday night and
the whole area is expected to remain above freezing and highs on
Tuesday look to reach into at least the 40s once again.  With the
milder temps around any precip will be in the form of rain showers.
The best forcing/moisture looks to remain well northwest of the
area, so heavy precip isn't expected, but a period of rain showers
certainly looks possible for much of the area.

Although the surface front will cross the area, the mid and upper
level flow will remain out of the southwest for the mid-week.  This
will continue to keep temps above normal. It should be dry for
Tuesday night behind the front (although this will depend on the
exact timing), but another system may approach within the southwest
flow for Wed or Thurs with some more rain showers.  For now, will
also include the chance for some snow showers for high terrain
and/or at night, but the pattern would probably mainly favor precip
in the form of rain for much of the area, as any true cold air may
not arrive until later in the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected through TAF period; 18Z/Friday with high
pressure dominating. Other than lake effect clouds extended
eastward and impacting KGFL have mainly clear skies at the other
TAF sites. As lake effect retreats closer to the lake shore
tonight cloud cover will decrease at KGFL, otherwise cirrus
clouds are expected to stream in overnight into Friday.

Very cold temperatures aloft are promoting some good mixing and
are getting gusts up to around 20 knots. Westerly winds will
decrease and shift more to the south tonight. Westerly winds at
less than 10 knots Friday except south at KGFL.

Outlook...

Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHSN...FZRA...SLEET.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
Mainly dry conditions are expected over the next few days, with
the exception of lake effect snow across the western
Adirondacks. Bitterly cold temperatures will be in place through
Friday night, which will allow for additional ice to form on
most bodies of water. Any existing ice jams will likely freeze
in place.

A moderation in temperatures is then expected by the latter
part of the weekend through early next week. Depending on how warm
it gets, some snow melt will be possible, along with
precipitation in the form of rain. This would result in rises on
area rivers and streams and temperatures may be warm enough to
break up some ice jams. We will monitor the flood potential over
the next several days.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 11 AM EST Friday for CTZ001.
NY...Wind Chill Advisory until 11 AM EST Friday for NYZ032-033-
     038>043-047-048-051-054-061-082>084.
     Wind Chill Warning until 11 AM EST Friday for NYZ058-063.
     Winter Storm Warning until 7 AM EST Friday for NYZ032.
     Winter Weather Advisory until 7 AM EST Friday for NYZ033.
MA...Wind Chill Advisory until 11 AM EST Friday for MAZ001-025.
VT...Wind Chill Advisory until 11 AM EST Friday for VTZ013-014.

&&

SYNOPSIS...JLV
NEAR TERM...IAA/JPV/JLV
SHORT TERM...JLV
LONG TERM...Frugis
AVIATION...IAA
HYDROLOGY...JLV
Hazardous weather outlook, Jan 31, 4:22 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EST Thu Jan 31 2019

CTZ001-MAZ001-025-NYZ038-047-048-051-054-058-061-063-082-VTZ013-014-
011200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Southern Herkimer-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Northern Fulton-Bennington-Western Windham-
422 AM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, much of southern Vermont and in east central
New York the western Mohawk Valley, northern Fulton County, the
Helderbergs, the eastern Catskills and the northern and central
Taconics.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for a wintry mix of precipitation, including
freezing rain and sleet, Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ013-NYZ039-040-049-050-052-053-059-060-064>066-VTZ015-011200-
Southern Litchfield-Southern Fulton-Montgomery-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Eastern Windham-
422 AM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the immediate Capital
District, the central Mohawk Valley, the mid Hudson Valley in east
central New York, southern Litchfield County in Connecticut and the
Connecticut River Valley of southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-011200-
Northern Herkimer-
422 AM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Herkimer county.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is a chance for a wintry mix of precipitation, including
freezing rain and sleet, Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ033-011200-
Hamilton-
422 AM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Hamilton county.
.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

There is a chance for a wintry mix of precipitation, including
freezing rain and sleet, Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ042-011200-
Northern Warren-
422 AM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Warren county.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for a wintry mix of precipitation, including
freezing rain and sleet, Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ041-043-083-084-011200-
Northern Saratoga-Northern Washington-Southeast Warren-
Southern Washington-
422 AM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Lake George Saratoga
region.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for a wintry mix of precipitation, including
freezing rain and sleet, Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:07 PM ESTWind Chill WarningALYGreene, Ulster21 hr

Nearby

Wind Chill Advisories in New York, 2019Wind Chill Advisories in Vermont, 2019Wind Chill Advisories in Massachusetts, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.